Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 19, NWS Midland/Odessa, TX

December 26, 2018

NWS Midland/Odessa, TX issued this wind advisory at Dec 26, 2018, 4:26 AM CST. It took effect at Dec 26, 2018, 10:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 4:26 AM CST (10:26 UTC)
In effect from
Dec 26, 2018, 10:00 AM CST
Expired
Dec 26, 2018, 2:01 PM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

503 
WWUS74 KMAF 261026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
426 AM CST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 7 AM CST /6 AM MST/ THURSDAY FOR THE GUADALUPE
MOUNTAINS, EDDY COUNTY PLAINS, VAN HORN AND THE HIGHWAY 54
CORRIDOR, AND REEVES COUNTY AND THE UPPER TRANS PECOS...

.An upper level storm system will begin to move through the region
today and tonight, resulting in high winds through the Guadalupe
Mountains and adjacent plains.

NMZ027-TXZ258-262200-
/O.UPG.KMAF.HW.A.0028.181226T1800Z-181227T1200Z/
/O.NEW.KMAF.HW.W.0033.181226T1600Z-181227T1300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
326 AM MST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MST
THURSDAY...

* TIMING...From 9 AM this morning to 6 AM MST Thursday.

* WINDS...Today...Southwest 30 to 50 mph with gusts to around 70
  mph.  Tonight...West 35 to 55 mph with gusts to around 75 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-TXZ057-058-262200-
/O.NEW.KMAF.HW.W.0033.181226T1600Z-181227T1300Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, and Pecos
426 AM CST Wed Dec 26 2018 /326 AM MST Wed Dec 26 2018/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 7 AM CST /6 AM MST/ THURSDAY...

* TIMING...From 10 AM CST /9 AM MST/ this morning to 7 AM CST /6 
  AM MST/ Thursday.  

* WINDS...Today...Southwest 25 to 35 mph with gusts to around 60
  mph.  Tonight...Southwest 30 to 40 mph with gusts to around 60 
  mph.  

* IMPACTS...Take action to secure trash cans, lawn furniture and
  other loose or lightweight outdoor objects. The high winds can 
  topple trees, down power lines and damage some structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-262200-
/O.NEW.KMAF.WI.Y.0019.181226T1600Z-181227T1300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
426 AM CST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM CST
THURSDAY...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 AM CST
Thursday.  

* TIMING...From 10 AM this morning to 7 AM CST Thursday.  

* WINDS...Today...Southwest 25 to 35 mph. Stronger at higher
  elevations. Tonight...West 25 to 35 mph with gusts to around 50
  mph.  Stronger at higher elevations.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

&&

$$
1 follow-up statement
887 
WWUS74 KMAF 262001
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CST /6 AM MST/ THURSDAY
FOR THE GUADALUPE MOUNTAINS, HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS AND EDDY COUNTY PLAINS...

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST FOR THE VAN HORN AND
HIGHWAY 54 CORRIDOR...

.An upper level storm system will move over New Mexico tonight
and promote strong westerly winds in the Guadalupe Mountains, 
higher elevations of the Davis Mountains, and over Eddy County in 
southeast New Mexico. In addition, slightly lesser westerly winds
will affect the Van Horn area and Highway 54 corridor. 

TXZ057-271030-
/O.CAN.KMAF.HW.W.0033.000000T0000Z-181227T1300Z/
/O.NEW.KMAF.WI.Y.0020.181226T2001Z-181227T1300Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
201 PM CST Wed Dec 26 2018 /101 PM MST Wed Dec 26 2018/

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST /6 AM MST/ THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until 7 AM CST /6 AM MST/ Thursday.
The High Wind Warning has been cancelled. 

* TIMING...Until 7 AM CST /6 AM MST/ Thursday. 

* WINDS...Southwest 25 to 35 mph with gusts to around 55 mph.
  

* IMPACTS...Take action to secure trash cans, lawn furniture and 
  other loose or lightweight outdoor objects. The high winds can 
  topple trees, down power lines and damage some structures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ058-262115-
/O.CAN.KMAF.HW.W.0033.000000T0000Z-181227T1300Z/
Reeves County and Upper Trans Pecos-
Including the city of Pecos
201 PM CST Wed Dec 26 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Warning. 

Although westerly winds will rise to 25 to 30 mph at times through
tonight, strong, damaging winds are no longer expected. Therefore,
the High Wind Warning has been cancelled.

$$

TXZ074-271030-
/O.UPG.KMAF.WI.Y.0019.000000T0000Z-181227T1300Z/
/O.EXA.KMAF.HW.W.0033.000000T0000Z-181227T1300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
201 PM CST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CST THURSDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect until 7 AM CST Thursday. The
Wind Advisory is no longer in effect. 

* TIMING...From 10 AM this morning to 7 AM CST Thursday.

* WINDS...West 35 to 45 mph with gusts to around 65 mph in the
  higher elevations of the Davis Mountains.
 
* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ027-028-TXZ258-271030-
/O.CON.KMAF.HW.W.0033.000000T0000Z-181227T1300Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Guadalupe Mountains NP, and Pine Springs
101 PM MST Wed Dec 26 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* TIMING...From 9 AM this morning to 6 AM MST Thursday.

* WINDS...Southwest to west 35 to 55 mph with gusts to around 75 
  mph.
  
* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. Severe turbulence near the mountains 
  will be hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 25, 5:33 PM CST, 10 hours 53 minutes earlier.

Area forecast discussion, Dec 25, 5:33 PM CST, 10 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
533 PM CST Tue Dec 25 2018

.DISCUSSION...

&&

.AVIATION...
Expect to see low clouds and fog return overnight with MVFR/IFR
conditions spreading across the area. Once conditions go down
probably will stay that way until sometime Wednesday morning
before improvement.

&&

.PREV DISCUSSION... /issued 225 PM CST Tue Dec 25 2018/

DISCUSSION...

Low level moisture has returned to the region, as evidenced by dense
fog over portions of the forecast area this Christmas morning.
Low level winds will back and increase tonight due to height/
surface pressure falls ahead of an upper trough approaching from
southern California.  So expect low clouds and fog to spread
rapidly westward this evening/overnight.  This will keep low
temperatures on the mild side, but set the stage for precipitation
late tonight/Wednesday.  Think only light rain will be possible
through Wednesday morning, but elevated instability with
increasing deep layer lift could result in a few thunderstorms
Wednesday afternoon, especially over the Permian Basin.  We may
even see a strong to marginally severe storm with hail or strong
wind gusts due to modest low level instability, steep mid level
lapse rates, and at least 40kt 0 to 6km Bulk Shear.  Will
continue to mention this in the Hazardous Weather Outlook.

The upper trough will move over the region, and with the atmospheric
column cooling beneath it, expect precipitation in the Guadalupe
Mountains to change to snow.  There could be an inch or so of
accumulation, but strong westerly winds, the warm ground, and
marginally cool air temperatures will likely prevent much more
than that.  Will also issue a High Wind Watch for the Guadalupe
Mountains as strong mid level westerly winds are expected to mix
down from around 26/18Z until 27/12Z.  It will be windy over much
of the rest of the forecast area Wednesday, but not nearly as
strong as in the Guadalupes.  Temperatures will be on the mild
side most places Wednesday morning/afternoon as westerly downslope
winds aid warming.  Despite a Pacific front moving across the
region Wednesday night in the wake of the upper trough,
temperatures will still be a little above normal most locations
Thursday too, due to more westerly downslope winds.

Another upper trough will approach the region at the end of the
week, and possibly give us another chance of precipitation Friday/
Saturday, along with much colder air Friday afternoon north/
areawide Friday night.  Precipitation may fall as rain or snow
over portions of southeast New Mexico and the northern Permian
Basin Friday afternoon, and all snow south into the Permian Basin
Friday night and Saturday. There is still some disagreement
amongst models on the amplitude/timing of this upper trough so
will not go with very high chances just yet.  Another upper
trough is progged to approach the region late this weekend/early
next week, but there is more disagreement on it's evolution.  We
could see more precipitation chances, but it does appear it will
be colder into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  67  40  57 /  30  50  10   0
Carlsbad                       43  58  37  55 /  10  40   0   0
Dryden                         52  72  42  65 /  10  20  10   0
Fort Stockton                  50  68  40  60 /  10  10   0   0
Guadalupe Pass                 41  47  32  47 /   0  50   0   0
Hobbs                          46  59  32  55 /  20  30   0   0
Marfa                          38  59  27  55 /   0  10   0   0
Midland Intl Airport           54  66  40  58 /  20  40   0   0
Odessa                         53  65  39  58 /  20  40   0   0
Wink                           49  65  36  60 /  10  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains.

&&
Hazardous weather outlook, Dec 25, 11:40 AM CST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1140 AM CST Tue Dec 25 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1140 AM CST Tue Dec 25 2018 /1040 AM MST Tue Dec 25 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog is possible Wednesday morning.

Snow is possible Wednesday in the Guadalupe Mountains with one inch
or less accumulation expected.

A High Wind Watch is in effect for Wednesday afternoon through
Wednesday night for the Guadalupe Mountains.

Strong to marginally severe thunderstorms are possible Wednesday,
especially across the Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:26 AM CSTHigh Wind WarningMAF32 hr
Dec 26, 12:16 PM CSTSpecial Weather StatementMAFAndrews, Ector, Gaines44 min
Dec 26, 1:00 PM CSTSpecial Weather StatementMAFCrane, Dawson, Martin, Midland45 min
Dec 26, 1:37 PM CSTSpecial Weather StatementMAFBorden, Dawson, Glasscock, Howard, Martin, Midland and 1 more38 min
Dec 26, 1:43 PM CSTSpecial Weather StatementMAFAndrews, Brewster, Crane, Ector, Gaines, Pecos and 1 more47 min
Dec 26, 2:01 PM CSTWind AdvisoryMAF22 hr
Dec 26, 2:23 PM CSTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more52 min
Dec 26, 2:29 PM CSTSevere Thunderstorm WarningMAFTerrell31 min
Dec 26, 2:33 PM CSTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry57 min

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.